EconPapers    
Economics at your fingertips  
 

SVARs with occasionally-binding constraints

S. Boragan Aruoba, Marko Mlikota, Frank Schorfheide and Sergio Villalvazo

Journal of Econometrics, 2022, vol. 231, issue 2, 477-499

Abstract: We develop a structural VAR in which an occasionally-binding constraint generates censoring of one of the dependent variables. Once the censoring mechanism is triggered, we allow some of the coefficients for the remaining variables to change. We show that a necessary condition for a unique reduced form is that regression functions for the non-censored variables are continuous at the censoring point and that parameters satisfy some mild restrictions. In our application the censored variable is a nominal interest rate constrained by an effective lower bound (ELB). According to our estimates based on U.S. data, once the ELB becomes binding, the coefficients in the inflation equation change significantly, which translates into a change of the inflation responses to (unconventional) monetary policy and demand shocks. Our results suggest that the presence of the ELB is indeed empirically relevant for the propagation of shocks. We also obtain a shadow interest rate that shows a significant accommodation in the early phase of the Great Recession, followed by a mild and steady accommodation until liftoff in 2016.

Keywords: Bayesian inference; Effective lower bound; Limited dependent variables; Sequential Monte Carlo methods; Structural VARs; Shadow rate (search for similar items in EconPapers)
JEL-codes: C11 C22 C34 E32 E52 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407621002487
Full text for ScienceDirect subscribers only

Related works:
Working Paper: SVARs With Occasionally-Binding Constraints (2021) Downloads
Working Paper: SVARs With Occasionally-Binding Constraints (2021) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:231:y:2022:i:2:p:477-499

DOI: 10.1016/j.jeconom.2021.07.013

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:econom:v:231:y:2022:i:2:p:477-499